Kansas, 2025

Hail and Damaging Winds in Kansas, April 23, 2025

April 23, 2025 · NWS GLD · 12 events in 6 counties and zones

In the afternoon of the 23rd, a line of storms formed across western Kansas and slowly moved north-northeast. The more intense storms produced hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 23rd, a line of storms formed across western Kansas and slowly moved north-northeast. The more intense storms produced hail up to golf ball size. The strongest wind gust was estimated to be 70 MPH south-southeast of Monument. A gust of around 45-50 MPH damaged a greenhouse near Hoxie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 3:01 PM CST, 22 minutes earlier. Its key messages:

  • Potential continues for severe weather this afternoon and evening. Main hazards are hail up to 2 inches, wind gusts around 65 mph and a conditional threat for tornadoes mainly south of the Interstate.
  • There is potential for excessive rainfall this evening and through the night due to slow moving storms and the potential for training of storms. Any flooding threat would be maximized wherever training does occur.
  • Another round of strong to severe storms Thursday afternoon and evening with large hail and damaging winds the main threats.
  • Potential fire weather concerns for Sunday and Monday.
Area forecast discussion, Apr 23, 3:01 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
301 PM MDT Wed Apr 23 2025

.KEY MESSAGES...

- Potential continues for severe weather this afternoon and
  evening. Main hazards are hail up to 2 inches, wind gusts
  around 65 mph and a conditional threat for tornadoes mainly
  south of the Interstate.

- There is potential for excessive rainfall this evening and
  through the night due to slow moving storms and the potential
  for training of storms. Any flooding threat would be maximized
  wherever training does occur.

- Another round of strong to severe storms Thursday afternoon
  and evening with large hail and damaging winds the main
  threats.

- Potential fire weather concerns for Sunday and Monday.

&&

.UPDATE...
Issued at 259 PM MDT Wed Apr 23 2025

Have updated the going forecast to add in Severe Thunderstorm
Watch 163 for all of northwest Kansas and Kit Carson and
Cheyenne counties in Colorado through 03z Thursday. Large hail
and damaging winds are the main threats.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 156 PM MDT Wed Apr 23 2025

Across the Tri State region this afternoon, skies are mixed from
sunny in some locales down to mostly cloudy. This is due to a front
that is draped across the far eastern and southern portions of the
area. A surface ridge to the north is keeping low clouds over
portions of northeast Colorado, while cloud cover/convection persist
in the east from this morning's activity. Temperatures are varying
widely based on the current placement of the from. Some areas south
of the Interstate are seeing southerly gusty winds 25-30 mph and
temperatures in the mid 70s to near 80F. Areas in the north, east
and west are mixed with mainly 60s to lower 70s, and easterly flow.

The main wx concerns for the short term period are going to focus on
the potential for severe weather this afternoon/evening and again on
Thursday. The current RAP40 500/700mb analyses in tandem with mid
level water vapor imagery, are showing amplified ridging continuing
to push slowly east of the CWA, putting the region under W/SW flow
aloft. There is a weak shortwave moving through the northern portion
of the ridge, aiding in the convection now mainly east of the CWA.

At the surface, there is a stationary front over western Kansas w/ a
surface low attached near the SE Colorado/SW Kansas border. A
dryline does extend south from this. There is an 850mb inverted
trough over the aforementioned surface front providing a southerly
flow from the surface to 850mb along/south of the front, compared to
W/SW flow aloft.

From the latest cams(HRRR, RAP, NamNest), the next round of storms
does not pick up in intensity until around the 00z Thursday
timeframe from the south and west, expanding north and east
overnight into Thursday morning.

SPC continues to carry a slight risk for severe for the eastern half
of the area, with a marginal risk in the west. There is still
chances for large hail and damaging winds area-wide. Model soundings
show around 00z that there will be decent DCape around 1000-1200j/kg
and MUCape/SBCape in the 1000-1500j/kg range. Profiles do show
inverted-v's but do tighten up as the evening progresses. Sig/large
hail parameter is in the 1-4 range for the cwa, best north. With
this, still looking for hail potential in the 1-2" range with winds
55-65 mph. There is another weak shortwave this evening working
along the 850/sfc boundaries, with weak shear potential. So can't
rule out a tornado threat early on. Also there is a marginal risk
for excessive rainfall with the potential for some slow moving heavy
rain. PW values approach an inch in the east, so this could be the
best potential for any flooding concerns.

Guidance carries the precipitation overnight into Thursday morning.
the surface low/front do shift some by Thursday afternoon and
evening, allowing for conditions to remain for another round over
potential severe storms. SPC does carry a marginal risk for the
area, but based on where the front may set up, eastern portions of
the cwa have the best chance. Wind and hail threats remain as DCape
ranges in the 500-700j/kg and SBCape/MUCape in the 1400-1600j/kg
range in the afternoon. Precipitation tapers from west to east
Thursday evening as upper ridge approaches from the west. A weak
trough behind the ridge will trigger some rain and thunder chances,
especially at night when 40-60% chances are possible.

For temps, highs on Thursday will range mainly in the 50s and 60s,
warmest east/southeast near 70F. on Friday, mainly 50s. Overnight
lows mainly in the 40s each night, with some mid to upper 30s
possible in the northwest Thursday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 204 PM MDT Wed Apr 23 2025

Similar to guidance 24 hours ago, best chances for precipitation
occur Saturday (30-50%), pushing north and east going into Sunday as
the sfc low/upper trough move into the northern Plains. Weak
shortwaves behind the exiting system will trigger some light rw/trw
Monday onward. For Sunday and Monday, dry air working in from the sw
will create fire wx concerns as criteria close to being met,
especially Monday afternoon south of the Interstate. Highs peak on
Sunday in the 80s trending down to the 60s and 70s by midweek. Lows
trending into the 30s from Sunday night onward.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 951 AM MDT Wed Apr 23 2025

With a front across the region during the forecast period,
expecting both terminals(KMCK/KGLD) to see a transition from
VFR conditions to MVFR/IFR by 00z Thursday. Expecting the
chance for thunderstorms around the region, but with low
confidence in timing issues, expecting at least 4-5sm in light
rain w/ some thunder potential. As the evening progresses,
expecting more IFR clouds to develop below OVC010 along with
light rain to persist. Will monitor and update as needed. Winds
meandering east-northeast for both terminals around 10-15kts.

Continuing the AMD NOT SKED for KMCK, as there has been
continued intermittent communications issues with the reporting
of the ASOS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Apr 23, 3:19 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
319 PM MDT Wed Apr 23 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
319 PM MDT Wed Apr 23 2025 /419 PM CDT Wed Apr 23 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect through this 9PM MT evening
for all of northwest Kansas as well as Kit Carson and Cheyenne
counties in Colorado. Hazards being large hail up to 2 inches and
damaging wind gusts up to 60 mph. There is a conditional threat for
tornadoes generally south of Interstate 70. There may also be a
threat for excessive rainfall through the night which could produce
some flooding, especially across flood prone areas and city streets.
If flooding does occur, it may be hard to see at night.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Another round of potential strong to severe storms is forecast
Thursday afternoon in the evening across most of the area. Large
hail and the damaging winds are the primary threats.

Near critical to critical fire weather conditions are possible
Sunday and Monday afternoons. Outdoor burning is not advised as
fires could grow out of control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Please
send any reports of wind or hail to us via phone or social media.
Please do so safely.

In the hours before

Special weather statement, Apr 23, 9:50 AM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1050 AM CDT Wed Apr 23 2025

KSZ016-231615-
Graham KS-
1050 AM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GRAHAM COUNTY
THROUGH 1115 AM CDT...

At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wakeeney, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10000 3921 10003 3930 9981 3913 9972
TIME...MOT...LOC 1549Z 251DEG 22KT 3915 9991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRM
Local storm report, Apr 23, 2:27 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
227 PM MDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     Hail             1 E Saint Peter         39.19N 100.08W
04/23/2025  M0.88 Inch       Graham             KS   Public

            Delayed report via social media. Penny to
            nickel sized hail. Time radar and report
            estimated.

&&

KMK
Special weather statement, Apr 23, 2:45 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM CDT Wed Apr 23 2025

KSZ014-015-232115-
Sheridan KS-Thomas KS-
345 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakley, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Thomas
and southwestern Sheridan Counties, including the following
locations... Angelus and Seguin.

This includes Interstate 70 in Kansas between mile markers 69 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3924 10044 3913 10073 3913 10089 3916 10093
      3945 10066
TIME...MOT...LOC 2044Z 230DEG 27KT 3916 10085

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Alexander

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
April 23, 3:23 PM CST
Where
Logan County, 3.29 mi ENE of Monument
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.112, -100.961

Nickel sized hail reported 5 miles west of Oakley on Highway 40.

Hail, Logan

When
April 23, 3:30 PM CST
Where
Logan County, 0.68 mi NE of Monument
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.106, -101.011

Report of pea to nickel size hail.

Hail, Logan

When
April 23, 3:33 PM CST
Where
Logan County, 1.69 mi W of Monument
Measured
1.75 in hail
Reported by
Public
Coordinates
39.102, -101.051

Report of golf ball sized hail at the junction between Highway 40 and Highway 25.

Hail, Thomas

When
April 23, 3:41 PM CST
Where
Thomas County, 5.55 mi S of Spica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -100.907

Spotter estimated pea to quarter size.

Thunderstorm Wind, Logan

When
April 23, 3:54 PM CST
Where
Logan County, 4.72 mi SE of Monument
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.045, -100.969

Windows were blown out of the garage.

Hail, Wallace

When
April 23, 3:07 PM MST
Where
Wallace County, 6.76 mi S of Wallace
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.823, -101.594

Report of golf ball sized hail, with photos, from local Emergency Manager.

Hail, Greeley

When
April 23, 3:10 PM MST
Where
Greeley County, 18.02 mi SW of Horace
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.306, -102.028

Greeley County dispatch relayed a report of golf ball sized hail near the Kansas/Colorado border.

Hail, Logan

When
April 23, 4:18 PM CST to 4:25 PM CST
Where
Logan County, 0.9 mi SSE of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.057, -101.246

Spotter report of 1 inch hail.

Hail, Wallace

When
April 23, 3:40 PM MST
Where
Wallace County, 0.88 mi SW of Wallace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -101.590

Spotter reported dime to penny sized hail covering the ground.

Hail, Wichita

When
April 23, 5:30 PM CST
Where
Wichita County, 0.88 mi NW of Leoti
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.490, -101.360

Wichita County EM passed along a report of pea to dime sized hail in Leoti.

Hail, Wichita

When
April 23, 6:25 PM CST
Where
Wichita County, 0.88 mi SW of Leoti
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.470, -101.360

Law enforcement reported dime sized hail 1 mile south of Leoti.

Thunderstorm Wind, Sheridan

When
April 23, 7:05 PM CST
Where
Sheridan County, 0.87 mi NE of Hoxie
Measured
42 kt (48 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.360, -100.420

Report of greenhouse having damage at Hoxie. Nearby mesonet sites only reported gusts around 45 to 50 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241270, 1241273, 1241272, 1241275, 1241281, 1241268, 1241269, 1241277, 1241274, 1241278, 1241280, 1241264.